Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 7, NWS Pocatello, ID

March 2, 2018

NWS Pocatello, ID issued this wind advisory at Mar 2, 2018, 5:33 AM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 5:33 AM MST (12:33 UTC)
Expired
Mar 2, 2018, 9:27 AM MST
In force
4 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

790 
WWUS75 KPIH 021233
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
533 AM MST Fri Mar 2 2018

IDZ021-021800-
/O.NEW.KPIH.WI.Y.0007.180302T1233Z-180302T1800Z/
Lower Snake River Plain-
Including the city of Pocatello
533 AM MST Fri Mar 2 2018

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 11 AM MST this morning. 

* IMPACTS/TIMING...Strong crosswinds likely on east/west roads
  will create difficult driving conditions.

* WINDS...South at 25 mph with gusts to 45 mph.

* LOCATIONS...Interstate 86 from Cold Water to Chubbuck, including
  Pocatello, American Falls, Aberdeen, Fort Hall and Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
116 
WWUS75 KPIH 021627
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
927 AM MST Fri Mar 2 2018

IDZ021-021730-
/O.CAN.KPIH.WI.Y.0007.000000T0000Z-180302T1800Z/
Lower Snake River Plain-
Including the city of Pocatello
927 AM MST Fri Mar 2 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

The cold front has moved through the Lower Snake river plain. The
strong Southerly downslope winds have ended and shifted to a 
light to breezy Northerly wind.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 2, 3:09 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 2, 3:09 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
309 AM MST Fri Mar 2 2018

.SHORT TERM...Friday through Sunday night.

Watching a slow moving cold front march through central Idaho
this morning. Quite a bit of snow has been falling along the
front. Winter storm warning remains in effect for upper Snake
Highlands into the central Idaho mountains. Debated upgrading the
advisory around the Mackay area to a warning with an additional 4
inches possible there but decided to hold off since forecast
amounts look less north of there. Additional snowfall amounts of 2
to 8 inches is possible along the stretch from Stanley to
Bellevue with the higher amounts on the ridgetops. An additional 4
to 12 inches is likely for the upper Snake highlands with the
heaviest amounts near the continental divide. A winter weather
advisory remains in effect for the upper Snake Plain including
Idaho Falls, Rexburg and INL where 2 to 5 inches of snow is likely
today. Strong winds are creating significant blowing and drifting
snow issues across the central Idaho mountains into the upper
Snake highlands. Forecast snowfall amounts for the Pocatello area
are problematic because of timing differences on the front. Think
Poky will see at least an inch but could be more. Day shift may
need to issue a winter weather advisory on the morning update for
the Pocatello area.

Expect the front to move through the Snake Plain and Magic Valley
late this morning and early afternoon. However, models now show the
front stalling out across the southeast highlands for the weekend.
As a result, forecast snowfall amounts for the southeast highlands
have increased substantially and the winter weather advisory for
that area has been upgraded to a winter storm warning and extended
into midday Sunday. The "good" news is it looks like the winds will
simmer down tonight which should limit the blowing and drifting
snow. Snowfall totals for the southeast highlands are generally in
the 5 to 10 inch range between this afternoon and Saturday
afternoon. Amounts will vary considerably depending upon where the
front stalls. For example, current forecast has around 2 inches for
Montpelier, but 7 inches in Soda and 5 inches in Preston. Also,
potentially if the front slows down enough, could see 2 to 4 inches
along the 15 corridor from Pocatello to Idaho Falls and Rexburg. Am
holding off on winter weather advisories for these locations for the
tonight and Saturday period because of high uncertainty of where the
front will set up. On Sunday, a low pressure area will work its way
north along the front into Wyoming which will drag the front through
the rest of the area. But still could see an additional 1 to 4
inches across the southeast highlands and maybe an inch or two from
Pocatello to Rexburg.

Valle

.LONG TERM...Monday through Friday. A Ridge of High Pressure is
forecast to be in place across the region on Wednesday, with some
weak inversions likely building into Valley locations that have Snow
cover in place. The next weather System will arrive via the PacNW,
and is slated to spread Snow Showers across the Sawtooths and and
vicinity beginning late Thursday, with Snow Showers gradually
spreading eastward across the Montana border/Island park region
Thursday night with activity continuing into Friday. Model guidance
then diverges late Friday into Saturday, with GFS/ECMWF digging a
trough across SE Idaho, which allows for Snow Showers to overspread
the remainder of the state. The Canadian maintains a much weaker
system which results in Snow Showers remaining relegated to the
Mountains. The GFS/ECMWF depiction of Snow Showers overspreading the
State is favored due to favorable Ensemble support - and the
forecast was  trended towards the direction of increased Snow
Shower potential. Temperatures are expected to gradually trend
towards climatological averages through Friday, before falling
back below due to the potential trough passage. AD/Valle

&&

.AVIATION...Several Aviation issues to contend with through the
period. First and foremost are the strong Southerly winds along the
'downslope corridor' from BYI to PIH, where winds have occasionally
gusted over 50kts. Per high-resolution model guidance, these winds
are forecast to gradually lessen in strength at BYI as we approach
15Z this morning, but continue through 18Z at PIH. The reduction in
Wind Speeds will occur as a Cold Front passes eastward across the
region. Behind the front, winds will shift southwesterly. MVFR/IFR
conditions in Snow Showers will likely accompany the passage of the
frontal boundary. The most likely window for this occurrence is
around 15Z at BYI, and around 18Z at PIH and IDA. Occasional Snow
Showers are then expected to settle into PIH towards 03Z and
continue through the remainder of the forecast period. Confidence is
low on anticipated CIG thresholds, and will be defendant on where
the band of Snow ultimately sets up. At least MVFR CIGS will be
possible. KSUN is expected to remain IFR for the most part (likely
at/below airfield minimums) through 18Z before slowly improving. The
rate of improvement will be dependent on the eventual wind shift
from upvalley, which is expected to be coincident with the timing of
improving conditions. MVFR to occasionally IFR conditions are not
expected to arrive at KDIJ until the Cold Front approaches towards
19Z, with some improvement likely post-frontal after 21Z. AD/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST this morning for IDZ032.

Winter Weather Advisory until 5 PM MST this afternoon for IDZ020.

Winter Weather Advisory until 11 AM MST this morning for
IDZ022>025.

Winter Storm Warning from 11 AM this morning to 11 AM MST Sunday
for IDZ022>025.

Winter Storm Warning until 11 AM MST this morning for IDZ018-031.

Winter Storm Warning until 11 PM MST this evening for IDZ019.

&&

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.